Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

180 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

Suggest remedy for heart palpitations and difficulty in breathing

Answered by
Dr.
Dr. Shoaib Khan

General & Family Physician

Practicing since :2009

Answered : 9410 Questions

default
Posted on Tue, 3 Nov 2015 in General Health
Question: Just as I am starting to fall asleep and feeling comfortably relaxed I suddenly sit bolt upright with sensation of not breathing and not being able to make myself breathe for maybe 2-3 seconds. My heart is pounding and it's a terrifying sensation. I have had this very occasionally over past few years sometimes the sensation is less intense but it always occurs in the first few minutes of falling asleep. I am 69 and have no cardiac history and relatively healthy but do suffer from GAD.
doctor
Answered by Dr. Shoaib Khan 9 minutes later
Brief Answer:
GAD is quite possibly the cause, please do respond

Detailed Answer:
Hello ma'am and welcome.

Thank you for writing to us.

I have gone through your query with diligence and would like you to know that I am here to help. I would like to ask only one question before we can go ahead with our discussion:

+What is your level of stress/anxiety on a scale from 0 to 5; 0 being absolutely nil and 5 being extremely stressed

I look forward to hearing from you in order to help you further.

Best wishes.
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Shoaib Khan 30 minutes later
Usually 3-5 but at nite often closer to 5
I have chronic insomnia and find it hard to shut down my mind/thinking despite being very tired
doctor
Answered by Dr. Shoaib Khan 13 hours later
Brief Answer:
Anxiety the sole culprit in this case ma'am

Detailed Answer:
Hi.

Thank you for your response.

A common symptom or also called sleep paralysis is commonly seen in women who experience higher than normal levels of stress. I would thus attribute your presentation to your high stress or anxiety levels and would recommend you seek treatment for the anxiety.

Medications are usually best but in the meantime some breathing exercises can help you relax and get some shut eye. I can understand how not getting enough sleep can add to the anxiety and make you think about all that is stressing you out even more, which is why I recommend adequate management of your stress and anxiety.

I hope you find my response helpful, please feel free to write back to me for any further clarifications, I would be more than happy to help.

Best wishes.
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Shoaib Khan 22 hours later
I have been doing breathing exercises for many years. Also have tried hypnosis in past and have been for sessions with a psychologist on and off. I have been taking Zopiclone nightly for many years also but lately not very effective. Although anxious during day I function well and keep busy however at nite no matter how tired I may be I can't seem to shut off my brain so readily.
doctor
Answered by Dr. Shoaib Khan 41 minutes later
Brief Answer:
May require the addition of medications to regimen

Detailed Answer:
Hi ma'am.

Zopiclone has been prescribed to help with your insomnia, but does not seem to be doing much for you now possibly because the root problem is different. Anxiety should be treated with medication, and the sleep paralysis that you are developing/developed may require the use of anti-depressants.

I would either way recommend a visit to your psychiatrist or psychologist who seems to be trying his/her best to avoid prescribing anti-depressants or anti-anxiety drugs; but may be it is time to change that now.

Please also do not hesitate to write back to me for any help, you know you can always rely on me.

Best wishes.
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions ,   ,   ,   ,  
Drug/Medication
Treatment/Therapy

Recent questions on  Chronic insomnia

doctor1 MD

I have a double positive for the MTHFR MUTATION...dose anyone have any advice?? I have been diagnosed with no_polar, anxiety, chronic insomnia, depression, problem with bones not healing, arthritis, reflux,prolactinoma.currently dealing with 2 herniated discs, another bulging and 2 tears , and some nerves are being pinched..all on right side L1-L5...tired all the time...and lots of pain, major IBS-C

doctor1 MD

I recently had an ECG after an abnormal EKG. The ECG showed vent. rate 108bpm Sinus tachycardia, PR interval 158 ms, possible left atrial enlargement, QRS duration 88 ms , nonspecific ST abnormality, QT/QTc 368/493 ms, abnormal ECG, P-R-T axes 70 48 58 and prolonged QT. The cardiologist didn t seem very concerned and felt the abnormality was because of the medication I was taking - remeron for sleeping; I suffer from chronic insomnia. I have been on this medication for over two years and have never had any side effects or problems with it. In the past three-four months, however, I have been experiencing chest pains, some severe which is why I went to my physician to get the first EKG which showed a fast heart beat and was referred to the cardiologist for an ECG, EKG and a stress test. I was only on the treadmill for maybe 4 1/3 minutes before I experienced SOB and chest pains. They repeated the ECG and I was told it was abnormal and to discuss my medications with my psychiatrist and that I had nothing to worry about. When I see abnormal ECG, EKG and am taking nitro tablets with a family history of heart disease (father COPD, CHF and angioplasty; grandfather died of a heart attack), I have a tendency not to believe the doctor. I have not even been contacted by my physician for a follow-up visit. Should I be concerned. Cancer also runs in my family; my father died of colon, liver CA and I am breast cancer survivor. I d appreciate your comments. Should I seek another opinion? Thanks, Mary Kopco YYYY@YYYY I am a 61 y.o. white female, 137 lbs w/ hx of cancer (bilateral mastectomy and hysterectomy for CA of uterus), osteoporosis and osteoarthritis, high cholesterol (328), allergic to any statin drugs, being treated with Zetia 10 mg 1 x/day. Presently taking nitro tabs for chest pain, oxybutityn for overactive bladder, clonazepam 1mg 3x/day for anxiety and depression. I look forward to your response. Thank you.

doctor1 MD

Approaching 80 years of age, insulin dependent 30 years (on pump) sx: slowly increasing weakness, mild forgetfulness, chronic insomnia (treated with Trazodone and Ambien), Generakky ADL done with out incident... chronic fatigue .

doctor1 MD

I cannot seem to figure a way to get over not sleeping-I have not slept in over a week at all(maybe adrenal insufficiency ) Have good diet and B 5, iodine, dhea, adrenal cortex, multi already in place. I had a natural testosterone pellet inserted...

doctor1 MD

I have chronic insomnia . I have had it to some degree all my life, but it has gotten worse this last year. I am 69 years old and had three major orthopaedic surgeries in 2015 & 2016. While that was going on they had me on narcotics and I went...

doctor1 MD

I am a 53 year old male with chronic insomnia and worried I might not get my usual sleeping tablets in India. I rotate to avoid tolerance: Seconal sodium 100mg nocte, Flunitrazepam 2mg nocte, Tuinal capsules, two nocte, and lormetazepam (Noctamid) 2mg nocte. I am aware that if I can not get the barbiturates I may suffer potentially fatal seizures, and the others benzodiazepine withdrawal which may last several months. I am 5ft 6in and weigh 11 stones and a few pounds. Please let me know what every pharmacy should stock. I also require carisoprodol 350mg tds for my lumbar muscular problem. I take Arthrotec and oxycodone for arthritis and am slightly hypothyroid. Please help, what are the best quality brands should use? I have used Wallace Carisoma and the Cipla Cariflam before and both were OK but not as effective as British Forest Carisoma. Thank you kindly.

doctor1 MD

My husband is 43 yrs old and is suffering from chronic insomnia and severe headaches for the last ten months. He has had bloods and an MRI scan done and all is ok but the headaches have gotten worse. A very tight tension feeling headache which gets worse as the day goes on and extreme exhaustion. His doctor has prescribed him Lyrica which didnt work and he has now been prescribed Cymbalta which he started a week ago and still no change. After doing some research this medicatios treats depression/anxiety which he does not have but also treats fibremalagia and nerve pain which sounds more suitable. I am very frustrated and would like some advice as to where to go next or what can he do as this is really affecting our family life. Thank you, Gillian